Nebraska, 2018

Tornadoes and Hail in Nebraska, June 17, 2018

June 17, 2018 · NWS LBF · 18 events in 5 counties and zones

Isolated thunderstorms developed over far northeastern Colorado mid afternoon on June 17th and tracked into Deuel where they became severe. Storms moved east northeast into the Sandhills and remained severe through the mid evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$206,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over far northeastern Colorado mid afternoon on June 17th and tracked into Deuel where they became severe. Storms moved east northeast into the Sandhills and remained severe through the mid evening hours. Large hail, damaging winds and tornadoes were reported from Deuel county, east northeast into Blaine county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 17, 11:20 AM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 17, 11:20 AM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
120 PM CDT Sun Jun 17 2018

.SHORT TERM...(Tonight and Monday)
Issued at 120 PM CDT Sun Jun 17 2018

A nearly stationary front extends northeast to southwest from
near O'Neill to Grant. The front will slowly shift southeast as a
cold front late this afternoon. Moisture will be in abundance with
the remnants of tropical system Bud moving into the region, sfc
dew points are near 70F and PWAT values range from 1.5-2 inches
contributing to CAPE values around 2500 to 3000 J/KG this
afternoon from near Oshkosh to O'Neill and points south.
Thunderstorms should rapidly develop between 2pm and 4pm near the
front. Bulk shear values greater than 40 kt will help storms
organize with a few severe storms expected. The threat turns to
heavy rainfall tonight, especially in Cherry and Sheridan counties
where several inches of rain fell with the storms on Saturday
night. There could also be some flash flooding with the storms
outside of the watch given the amount of available moisture but
the flooding will be limited to more urban areas or areas where
storms are training. Later in the evening, thunderstorms will
slowly shift northward due to southerly upper level flow. Storms
will weaken as they move farther north of the boundary, but still
could contain some locally heavy rainfall. Due to the heavy
rainfall across northwest Nebraska last night, have issued a flash
flood watch due to the potentially for more heavy rainfall.

.LONG TERM...(Monday Night through Sunday)
Issued at 120 PM CDT Sun Jun 17 2018

A pattern shift to rainy and cool for much of the week as a large
and slow moving upper level low drifts east across the region.
A steady stream of moisture will supply the area for much of the
week as well. Agree with WPC issuing a Moderate risk for
excessive rainfall for Tuesday and Tuesday night across southwest
Nebraska, and a slight risk elsewhere. Still appears that by later
Thursday, much of the area will have received 2 to 4 inches of
rainfall.

Conditions should dry out some by the end of the week and the
weekend, but still may be some scattered rainfall. Highs through
Thursday should generally be in the upper 60s and 70s, with upper
70s and 80s returning Friday into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1221 PM CDT Sun Jun 17 2018

MVFR cigs will continue for much of western and north central
Nebraska though the forecast period. Thunderstorms will develop
this afternoon across the panhandle and overspread the Sandhills
and southwest Nebraska this evening. Hail and gusty erratic winds
may accompany any storm. In addition, very heavy rain will lead to
reduced visby. Thunderstorms taper to rain showers tonight and
dissipate overall Sunday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday afternoon for NEZ004-094.

&&

SHORT TERM...Allen
LONG TERM...Allen
AVIATION...Snively
Hazardous weather outlook, Jun 17, 12:54 PM MST, 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
254 PM CDT Sun Jun 17 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-182000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
254 PM CDT Sun Jun 17 2018 /154 PM MDT Sun Jun 17 2018/

...Tornado Watch for portions of South Central Nebraska through
10 PM tonight...

...Flash Flood Watch for western Cherry and Sheridan Counties
until Monday afternoon...

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Thunderstorms are expected over the next several hours until mid
evening. A few of the storms may be severe and produce large hail
and strong winds. A tornado cannot be ruled out near a cold front
that stretches from about Chappell to O'Neill. There will also be
a threat for locally heavy rain which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Several rounds of showers and thunderstorms with periods of heavy
rain are expected off and on through the week. Stay tuned to
later forecasts as the flooding potential will increase by mid
week.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested in Deuel, Keith, Perkins, Arthur, and
McPherson counties. Spotters will likely be needed later this
afternoon in the Tornado Watch area.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 17, 7:18 AM MST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
918 AM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       8 SSW CODY              42.83N 101.31W
06/17/2018  M2.60 INCH       CHERRY             NE   COCORAHS

&&

JURGENSEN
Local storm report, Jun 17, 7:19 AM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
919 AM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       8 ESE GORDON            42.76N 102.06W
06/17/2018  M1.44 INCH       CHERRY             NE   COCORAHS

&&

JURGENSEN
Local storm report, Jun 17, 7:20 AM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
920 AM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HEAVY RAIN       GORDON                  42.81N 102.20W
06/17/2018  M1.24 INCH       SHERIDAN           NE   AWOS

&&

JURGENSEN
Local storm report, Jun 17, 7:21 AM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
921 AM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 NE KILGORE            42.95N 100.94W
06/17/2018  M1.13 INCH       CHERRY             NE   CO-OP OBSERVER

&&

JURGENSEN
Local storm report, Jun 17, 7:22 AM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
922 AM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       1 S RUSHVILLE           42.70N 102.47W
06/17/2018  M1.13 INCH       SHERIDAN           NE   COCORAHS

&&

JURGENSEN
Local storm report, Jun 17, 9:53 AM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1153 AM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HEAVY RAIN       10 SE GORDON            42.70N 102.06W
06/17/2018  M1.47 INCH       CHERRY             NE   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

JURGENSEN

The radar

The North Platte radar (KLNX), 167 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 tornado, 3 hail. Local standard time, as filed.

Tornado, Deuel

When
June 17, 1:17 PM MST to 1:28 PM MST
Where
Deuel County, 6.09 mi W of Big Spgs to 4.04 mi W of Big Spgs
Rating
EF1
Path length
2.14 mi
Path width
162 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
41.070, -102.197

A tornado touched down and damaged two farmsteads along its path. The first farmstead had a livestock shed which lost its roof. Wooden beams were tossed 30 yards, piercing the side of a garage. Shingles were ripped off of nearby outbuildings. The tornado then passed onto another farmstead where two full irrigation pivots were flipped, the first by the tornado, and a second by straight line winds. Large branches were also broken off of trees at this location.

Thunderstorm Wind, Deuel

When
June 17, 1:34 PM MST
Where
Deuel County, 4.2 mi WSW of Big Spgs
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.040, -102.150

Healthy trees completely uprooted at this location.

Thunderstorm Wind, Deuel

When
June 17, 1:34 PM MST
Where
Deuel County, 4.2 mi WSW of Big Spgs
Measured
71 kt (82 mph) measured gust
Reported by
COOP Observer
Coordinates
41.040, -102.150

Wind gust measured on a Davis Weather Station. Gust duration estimated at 4 minutes.

Thunderstorm Wind, Deuel

When
June 17, 1:35 PM MST
Where
Deuel County, 6.36 mi ESE of Chappell
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.060, -102.360

Wind gusts estimated at 80 MPH flipped a camper along Interstate 80 near mile marker 92.

Tornado, Keith

When
June 17, 1:50 PM MST
Where
Keith County, 5.74 mi NNW of Brule
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
41.180, -101.930

Tornado briefly touched down in an open field with no damage reported.

Thunderstorm Wind, Deuel

When
June 17, 1:54 PM MST
Where
Deuel County, 0.87 mi SE of Big Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.060, -102.070

Thunderstorm wind gusts estimated at 60 MPH, blew shingles off of a roof at this location.

Thunderstorm Wind, Deuel

When
June 17, 1:56 PM MST
Where
Deuel County, 2.81 mi N of Big Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.110, -102.070

Power lines and 6 inch diameter tree limbs reported down at this location. Winds estimated at 60 MPH.

Thunderstorm Wind, Keith

When
June 17, 2:00 PM MST
Where
Keith County, 5.77 mi W of Brule
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.110, -102.010

Power lines reported down at this location. Winds estimated at 60 MPH.

Hail, Keith

When
June 17, 2:25 PM MST
Where
Keith County, 4.38 mi WNW of Keystone
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.240, -101.660

Hail ranged in size from nickles to golf balls.

Thunderstorm Wind, Keith

When
June 17, 2:25 PM MST
Where
Keith County, 4.38 mi WNW of Keystone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.240, -101.660

Measured wind gust of 64 MPH at this location.

Thunderstorm Wind, Keith

When
June 17, 2:25 PM MST
Where
Keith County, 5.59 mi WNW of Keystone
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.250, -101.680

Thunderstorm wind gust of 70 MPH measured at this location.

Tornado, Keith

When
June 17, 3:01 PM MST
Where
Keith County, 13.29 mi N of Sarben
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
41.360, -101.360

Tornado touched down briefly in an open field with no damage reported.

Tornado, McPherson

When
June 17, 4:13 PM CST to 4:17 PM CST
Where
McPherson County, 18.29 mi SW of Tryon to 16.22 mi WSW of Tryon
Rating
EF1
Path length
2.13 mi
Path width
195 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
41.402, -101.263

A rental house and a tree line were damaged by the tornado. The tornado continued to the northeast where it hit another homestead where windows were shattered and a door was blown in on a residence. A full irrigation pivot was also flipped at this location.

Thunderstorm Wind, McPherson

When
June 17, 4:16 PM CST
Where
McPherson County, 15.77 mi WSW of Tryon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.460, -101.250

Two inch diameter tree limbs reported down at this location.

Thunderstorm Wind, Logan

When
June 17, 4:30 PM CST
Where
Logan County, 9.84 mi W of Stapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.480, -100.710

Estimated wind gust of 60 MPH at this location.

Thunderstorm Wind, Logan

When
June 17, 4:45 PM CST
Where
Logan County, 2.59 mi NW of Stapleton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.510, -100.550

Six to 8 inch diameter tree limbs reported down at this location. Winds estimated at 70 MPH.

Hail, Blaine

When
June 17, 5:32 PM CST
Where
Blaine County, 1.38 mi S of Brewster
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
41.910, -99.870

Pea to half dollar sized hail reported at this location.

Hail, Blaine

When
June 17, 5:50 PM CST
Where
Blaine County, 9.61 mi NE of Brewster
Measured
1.25 in hail
Reported by
Public
Coordinates
42.030, -99.740

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756301, 756289, 756296, 756290, 756302, 756291, 756292, 756293, 756286, 756297, 756298, 756303, 756304, 756294, 756299, 756295, 756287, 756288.